Jump to content
Kingson

Kingson: Effexor withdrawal

Recommended Posts

Kingson

After three misguided (via doctors) attempts at Effexor tapering, I found out the truth in the summer of 2017 and began a very slow taper from 75mg to my most recent taper of August 1st, 2019 when I reached about 50mg. Primarily I experienced fatigue and insomnia but after the August taper I started experiencing a weird anxiety-dread-panicky feeling that came and went. Since December, it's gotten worse. Despite occasional short windows (a couple of hours now and then), it seems I can't get comfortable. My large muscle groups in my upper body are always filled with "tension ache". It's maddening. Trying to take a nap is so hard, because after 15 minutes I get an intense fearful feeling in my chest (cortisol?). I want to think that this is will pass and the pain is just part of the healing process. I'm confused as to why I'm getting this reaction since I've been tapering so slowly. Any suggestions or insights would be greatly appreciated. Thank you.

 

Kingson

Share this post


Link to post
Gridley

Welcome to SA, Kingson.

 

Yes, it does seem you've been tapering slowly.  What is your taper rate?  You likely  need to slow down further.  It also probably would be a good idea to hold now until your symptoms improve.  Generally, ramped up withdrawal symptoms are a sign you're tapering too fast.  

 

As a general rule, we recommend tapering by no more than 10% of current dose every four weeks.  But some have to taper more slowly, 5% or even less.

 

Why taper by 10% of my dosage?

 

 A micro-taper is the gentlest way to come off these drugs. 

 

Micro-taper instead of 10% or 5% decreases

 

I'm guessing you're well versed in Effexor tapering at this point, but for your reference, the following link is specifically about tapering Effexor.

 

Tips for tapering off Effexor (venlafaxine)

 

The symptoms you describe are typical withdrawal symptoms.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

 

Share this post


Link to post
Kingson

Thank you for your kind response. I have been tapering at 5% and holding for at least two months. But as you said, I need to go even slower. I don't plan on tapering again until I feel completely stabilized for a couple of months at least. I have been taking fish oil and Magnesium glycate. I'm not sure if they're helping me, but I haven't had any brain zaps yet, so I'm thinking they're probably doing something behind the scenes. Thanks again.

Share this post


Link to post
Kingson
Posted (edited)

A little over a week ago I reinstated 2mg bringing me up to about 52mg. I thought I felt improvement at first, but things have gone downhill. I can't relax, cortisol surges, muscle aches (muscles feels like burning sometimes). I'm not sure what to do. Would reinstating another 1mg possibly help? Thank you.

Edited by manymoretodays
merged from S and SC, back to introduction

Share this post


Link to post
manymoretodays

Hi Kingson, @Kingson

How were you before the reinstatement?  Symptoms?  And when did symptoms get notably worse?

What form of Effexor are you using, e.g. XR/ER or immediate release?

How are you presently measuring dose changes?

(merged your new post in S and SCforum, back here to your intro.  Good to keep your questions, around your case, and specifics, all in one place, and this is the best place for them)

 

Welcome aboard too,

L, P, H, and G,

mmt

 

Share this post


Link to post
Kingson

Before reinstatement anxious, cortisol surges, can't relax. After reinstatement I thought I felt better for a day then by the second day the previously mentioned symptoms emerged again, seemingly stronger. Three days ago a 3-4 hour window then the last two days seemed to be the most intense muscle aching including abdominal. I'm counting beads using extended release.

Share this post


Link to post
Kingson

I should point out that this morning I felt terrible but this afternoon better.

Share this post


Link to post
manymoretodays
Posted (edited)

That's good to hear Kingson.  How have symptoms been since Monday?  When do you take your dose of Effexor XR?

Have you tried any of the magnesium yet?

 

On 3/23/2020 at 9:56 AM, Kingson said:

I'm not sure what to do. Would reinstating another 1mg possibly help? Thank you.

If I were you, I don't think I would updose any further at this point. 

How many mgs(milligrams) of active ingrediant are in each bead, by your calculations?

I think I would ride it out a bit longer, as you just did that last updose, a little over a week ago.

About reinstating and stabilizing to reduce withdrawal syndrome

^ applies to updosing as well

 

Also, please put your medication and tapering history in your signature -- that's the information you see at the bottom of someone's post. This will help people understand your situation no matter where you post on the site. See instructions in this topic:

https://www.survivingantidepressants.org/topic/18343-please-put-your-withdrawal-history-in-your-signature/(Please note that, while your identity is protected by a screen name, your topic can be read by anyone who visits the site, including Google, and do not post sensitive identifying information.)

 

Best, L, P, H, and G,

mmt

 

 

Edited by manymoretodays

Share this post


Link to post
Kingson

Tuesday was rough with a lot of what I think are cortisol surges and muscle aches. This morning the same, although I now realize part of the discomfort is probably from an ulcer being aggravated. I take the pill around 6am. I do take magnesium and fish oil. By my calculations, each bead is .37 of active ingredient. Thank you for your advice. I'll try to figure out the signature for my tapering history.

Share this post


Link to post
FindRest

Hello, Kingson.  Sorry you are going through this. I too am tapering off Effexor. I had been on it over 20 years until last year when a series of events happened. I switched/reinstated back to Effexor XR Feb 1, 2020. I’ve had to titrate up a couple of times trying to find the right dose. What I’ve found is that my symptoms usually got better for the first couple of days after an updose then as the week went on, the symptoms got worse. Lots of muscle aches among many other things. Then, the symptoms would get better. Then, I’d still have some bad days, but overall things improved.  I’ve decided not to updose anymore because I don’t want to go through the roller coaster again that an updose causes. 
 

Another thing I wanted to point out. I take the Effexor XR brand name. My beads are all different sizes. Are your beads all the same size? If not, it really can make a difference. I bought a Gemini scale recommended here and now count AND weigh my beads (after sorting the beads into small, medium, and large). If your bead sizes are different and you don’t use a scale, I’d recommend at least sorting them out and trying to get the same number of each size every day. For example, I take 15 large beads and 7 medium-sized beads, for a total of 22. This is how I did it before I got the scale. Now I weigh them as well and try to get them to be the same weight. I read someone else’s post here who had tried to just weigh the beads (without sorting the sizes) and they had some problems stabilizing. I think it may have something to do with the amount of coating on each bead.

 

Hope this helps.

Share this post


Link to post
FindRest

Also, stomach pains, acid reflux, burning throat, and feeling like I have an ulcer have all been much worse recently as well. 

Share this post


Link to post
Kingson

Thank you FindRest. My beads are different sizes so I try to use only the largest ones.

Share this post


Link to post
Frogie
7 minutes ago, Kingson said:

Thank you FindRest. My beads are different sizes so I try to use only the largest ones.

I hope you are doing ok in this “quarantine”.

 

Take care,

 Frogie xx

Share this post


Link to post
Kingson

Thanks Frogie. I hope you're well.

Share this post


Link to post
Frogie
2 minutes ago, Kingson said:

Thanks Frogie. I hope you're well.

As well as we can be lol...

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy